South Dakota, 2025Damaging Wind in South Dakota, August 17, 2025
August 17, 2025 · NWS FSD · 1 event in 1 county or zone
An isolated thunderstorm over south central South Dakota developed within an axis of strong instability and DCAPE during the evening hours. Before weakening, an isolated severe wind gust occurred in northern Gregory County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm over south central South Dakota developed within an axis of strong instability and DCAPE during the evening hours. Before weakening, an isolated severe wind gust occurred in northern Gregory County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 5:13 PM CST, 4 hours earlier. Its key messages:
- Isolated to scattered showers and storms continue through mid this afternoon. Severe weather is not expected with this activity, but may see locally heavy rainfall and small hail.
- Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with damaging wind gusts to 65 mph, large hail to quarter size, and heavy rainfall.
- Area of greatest concern for heavy rainfall is across southwestern Minnesota - a Flood Watch has been issued for portions of the area this evening into Monday morning.
- Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 5:13 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT Sun Aug 17 2025
.KEY MESSAGES...
- Isolated to scattered showers and storms continue through mid
this afternoon. Severe weather is not expected with this
activity, but may see locally heavy rainfall and small hail.
- Next chances for organized convection come by this evening
into tonight with isolated strong to severe storms with
damaging wind gusts to 65 mph, large hail to quarter size, and
heavy rainfall.
- Area of greatest concern for heavy rainfall is across
southwestern Minnesota - a Flood Watch has been issued for
portions of the area this evening into Monday morning.
- Much quieter conditions likely return for much of the week
bringing in lower dew points, near-normal temperatures, and
limited precipitation chances.
&&
.DISCUSSION...
Issued at 249 PM CDT Sun Aug 17 2025
NOW THROUGH TONIGHT: Showers and thunderstorms have been more
persistent today than expected, with CAMs handling the activity
poorly. Complexes of storms have continued to feed into the area,
with one now across US Hwy 14 (closer to the stationary/quasi warm
front) and another moving north out of NE. Expect this to continue
to move through the area this afternoon and into early this evening.
Severe weather risk is low through mid evening as the area from NE
moves into a worked over environment, although could see some heavy
rain and small hail with storms.
Uncertainty for this evening/tonight given today's continued
convection as the low pressure over west central SD moves east, with
the warm front lifting north of US Hwy 14. Low pressure should move
north as well. Clouds have limited warming over our forecast area,
although areas to the southwest have warmed into the 90s in northern
NE. Think that we'll be waiting for development ahead of the low
pressure near/west of the James River near a boundary sometime later
this evening after 7 PM supported by an increasing LLJ and ahead of
the next wave moving out of NE. Storms move east through the
overnight. Isolated to scattered severe storms are possible, with
the greatest risk 7 PM to 4 AM. Damaging wind gusts to 65 mph will
be the main threat with ample instability and DCAPE. Shear is not
incredibly supportive of large hail (less than 30 knots), but any
more discrete cell could produce quarter sized hail. With numerous
boundaries in place, tornado threat remains low but not zero.
Concern for tonight will be any convection that develops over
southwestern MN, where some areas picked up 4-6+ inches of rain last
night and early this morning. Thunderstorms areawide could produce
locally heavy rainfall, but any areas which saw heavy rain overnight
into early this morning will be at higher risk for flash flooding.
PWATs remain high - generally between 1.5-2+ inches through the
overnight hours. Given the very low FFG (less than 0.5 inch) for
portions of Lincoln, Lyon, Murray, and Cottonwood counties, have
issued a Flash Flood Watch 7 PM tonight to 7 AM Monday.
Storms may continue through daybreak Monday as the front tracks
through the area.
MONDAY: Messy forecast for Monday as well, as we'll wait and see
where boundaries end up from today/tonight's show. Think that the
main warm front will end up near/south of US Hwy 20 (possibly
meandering back toward I-90), which should limit daytime heating and
convective potential somewhat during the afternoon especially with
the better forcing from 700:500mb wave across NE and far southern
SD. Further west and later in the day, may see storms fire across
western SD with another boundary, LLJ, and mid level wave during the
late evening and early overnight hours. Wave may dive to the
southeast into NE fairly quickly. Again, will have to wait and see
how the next 18-24 hours play out, but can't rule out a stronger
storm with instability around 1500 J/kg and shear around 30-40
knots. Mid level lapse rates around 7 deg C/km would also support
large hail. Locally heavy rainfall again is possible again with
PWATs around 1.5 inches, although this threat is also highly
dependent on where the warm front sets up.
TUESDAY ONWARD: High pressure begins to build aloft across the
Rockies, with mid week surface high pressure overhead. By Friday,
closed low pressure swings through southern Saskatchewan and
Manitoba into the Upper Midwest by next weekend. Temperatures are
expected to return near seasonal averages, although may see some
warming mid week with the ridge axis sliding overhead. Most of the
period should be dry, although expect at least some lower end rain
chances later in the week into the weekend with the trough sliding
through. Cooler high pressure returns by early next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 608 PM CDT Sun Aug 17 2025
Showers and thunderstorms will move through southwest MN and
northwest IA this evening. A few strong storms will be possible.
MVFR ceilings are also possible, with the better chances in
southwest MN. Later tonight, especially from about 3z to 12z,
additional showers and thunderstorms will be possible across
south central and southeast SD initially, then into southwest MN
and northwest IA during the latter part of this time. These will
again be strong to possibly severe. Late tonight into Monday
morning some MVFR to IFR ceilings will be possible along highway
14.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch through Monday morning for MNZ071-072-080-081.
IA...None.
NE...None.
&&
DISCUSSION...SG
AVIATION...08
Hazardous weather outlook, Aug 17, 4:14 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 PM CDT Sun Aug 17 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-182215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
514 PM CDT Sun Aug 17 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Scattered thunderstorms will bring the threat for severe weather
and heavy rain through the night. The main threats will be hail
to the size of half dollars and wind gusts to 65 mph. The best
chances will be from 8 pm to 4 am.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few storms are again possible Monday evening. Details remain
uncertain but storms may be capable of producing large hail and
damaging wind gusts. Please continue to monitor for forecast and
thunderstorm risk changes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible tonight.
In the hours before
Local storm report, Aug 17, 3:43 PM CST, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
443 PM CDT Sun Aug 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Rain 5 SE Erwin 44.43N 97.38W
08/17/2025 M3.40 Inch Kingsbury SD Public
Social media report of storm total rain.
&&
AJPThunderstorm Wind, Gregory
- When
- August 17, 9:13 PM CST to 9:16 PM CST
- Where
- Gregory County, 5.88 mi NNE of Dixon
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.460, -99.440
Thunderstorm wind gusts were measured by South Dakota Mesonet station GRMS2 Gregory 16N.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290919.